Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 1, NWS Nashville, TN

January 24, 2002Stewart County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jan 24, 2002, 12:57 AM CST for Stewart County, Tennessee. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 24, 2002, 12:57 AM CST (06:57 UTC)
Expired
Jan 24, 2002, 1:30 AM CST
In force
33 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Stewart County, TN

What was reported inside it

TimeReportWhereRemark
Jan 24, 1:15 AM CSTThunderstorm Wind 52 ECountywide, TNElectric company reported a few trees fell on power lines around the county.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 7.0 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2002-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 682 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2002-01-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
682 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
596 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.9
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 240657
SVRBNA
TNC161-240730-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1256 AM CST THU JAN 24 2002

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STEWART COUNTY IN TENNESSEE

* UNTIL 130 AM CST

* AT 1255 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 20 MILES WEST OF DOVER...OR 9 MILES SOUTHEAST
  OF MURRAY...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DOVER AROUND 115 AM CST

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. IF YOU ARE IN 
ITS PATH YOU SHOULD PREPARE FOR WINDS IN EXCESS OF 55 MPH...LARGE 
HAIL...AND DEADLY LIGHTNING.

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 23, 9:11 PM CST, 3 hours 46 minutes earlier.

Area forecast discussion, Jan 23, 9:11 PM CST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
911 PM CST WED JAN 23 2002

WELL...AN INTERESTING WEATHER EVENT CONTINUES...WITH THE 1ST BATCH
OF HEAVY RAIN GONE...AND ONLY ISOL TO SCT SHOWERS ACROSS THE AREA
ATTM.  LINE OF STRONG TO SEVERE STORMS ALONG THE COLD FRONT THAT IS
STRETCHED FROM JUST EAST OF STL SOUTHWESTWARD INTO THE EASTERN
OZARKS. LOOKS LIKE TRAINING OF CELLS SINCE THE MEAN FRONT IS
BECOMING ALMOST PARALLEL TO THE MEAN FLOW. ANOTHER CONCERN IS THE
STRONG UPPER LEVEL DIVERGENCE SHOULD BE PRESENT ALONG THE RIGHT FRONT
ENTRANCE REGION ON THE 250 MB JET STREAK. EVENING SOUNDING PWS HAVE
JUMPED UP TO 1.35 INCHES...WHICH IS 303% OF THEIR CLIMATOLOGICAL
NORMAL (WOW)...WHILE LIT IS 277% OF THEIR NORMAL.

HAVE BEEN PATIENTLY WAITING FOR THE NEW ETA RUN...AND IT JUST CAME
IN. THE ETA IS QUICKER THAN THE LAST RUN...BUT IT STILL BRINGS IN
STRONG MOISTURE AND THETA E ADVECTION FROM 12-18Z ACROSS THE
WESTERN 1/2 OF MIDDLE TN. THATS ENOUGH FOR ME...PLAN TO OVERHAUL
THE CURRENT WATCH AND REISSUE THE WATCH FOR THE ENTIRE CWA...FOR
OVERNIGHT TONIGHT AND ALL OF THURSDAY.

.BNA...FFA OVERNIGHT AND THURSDAY FOR THE ENTIRE AREA.

JDG

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 24, 3:21 AM CSTFlash Flood WarningOHXBenton, Cheatham, Dickson, Houston, Humphreys, Montgomery and 2 more54 min
Jan 24, 3:25 AM CSTFlash Flood WarningOHXBenton, Cheatham, Dickson, Houston, Humphreys, Montgomery and 2 more3 hr
Jan 24, 4:11 AM CSTFlash Flood WarningOHXClay, Davidson, Giles, Hickman, Jackson, Lawrence and 12 more4 hr
Jan 24, 5:31 AM CSTFlash Flood WarningOHXBedford, Cannon, Coffee, Cumberland, DeKalb, Fentress and 12 more4 hr
Jan 24, 7:57 AM CSTFlash Flood WarningOHXBedford, Cannon, Clay, Coffee, Cumberland, Davidson and 26 more3 hr
Jan 24, 12:12 PM CSTFlash Flood WarningOHXFranklin, Giles, Grundy, Lawrence, Lincoln, Wayne4 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.